Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2004, 4:25 PM MST for Graham County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2004, 4:25 PM MST (23:25 UTC)
- Expired
- Aug 9, 2004, 5:15 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 092325
SVRTWC
AZC009-100015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
425 PM MST MON AUG 9 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GRAHAM COUNTY IN ARIZONA
THIS INCLUDES THE CITY OF SAFFORD
* UNTIL 515 PM MST
* AT 420 PM MST...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM ABOUT 10 MILES NORTHEAST OF SAFFORD...MOVING
SOUTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAFFORD AT 515 PM MST
GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.
DAMAGING WINDS OF 60 MPH OR GREATER CAN BE EXPECTED. GO INSIDE A
STRONG BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3268 10976 3271 10976 3285 10976 3286 10977
3300 10977 3302 10977 3303 10967 3303 10966
3305 10948 3285 10935
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:15 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 2:15 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST MON AUG 9 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER ARIZONA THROUGH WEDNESDAY WHICH WILL TEND TO KEEP THE MOST THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. AN UPPER LEVEL DISTURBANCE APPROACHING FROM MEXICO IS EXPECTED TO PROVIDE AN INCREASE IN SHOWERS AND THUNDERSTORMS LATER THIS WEEK. && .DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 40 DBZ ECHOES NEAR THE MOUNTAINS OF GREENLEE/GRAHAM/COCHISE COUNTIES AT 2110Z. ISOLATED CELLS WERE ENCROACHING UPON FAR SE PINAL/ERN PIMA/ERN SANTA CRUZ COUNTIES. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. DEWPOINTS WERE IN THE UPPER 40S-MID 50S F WHICH WERE NEARLY IDENTICAL TO THIS TIME SUNDAY. SHOWERS AND THUNDERSTORMS DEVELOPED THIS AFTERNOON NEAR THE ERN MOUNTAINS WHERE ABUNDANT SUNSHINE PREVAILED EARLIER THIS MORNING AND CONTINUED TO DEVELOP JUST NE OF THIS FORECAST AREA ALONG THE MOGOLLON RIM. GIVEN EXTENT OF MID/HIGH LEVEL CLOUD COVER FAR WRN PIMA COUNTY SHOULD BE THE LEAST LIKELY AREA TO HAVE CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON/EVENING. THUS MAIN CONVECTIVE POTENTIAL TO BE ACROSS ERN SECTIONS DURING THE NEXT 2-4 HOURS WITH CELLS MOVING/PROPAGATING SLOWLY WSWWD. BELIEVE BULK OF ACTIVITY WILL BE MAINLY NEAR MOUNTAINS AND ISOLATED HEAVY RAIN PRODUCERS WILL OCCUR. GIVEN LACK OF A DISCERNABLE UPWARD FORCING MECHANISM BELIEVE MAJORITY OF CELLS WILL DISSIPATE BY MIDNIGHT. STATUS QUO TUE AND WED AS THE UPPER HIGH REMAINS JUST NORTH OF THIS FORECAST AREA. INHERITED FORECASTS INDICATED UPSWING IN THUNDERSTORM POTENTIAL THUR AND FRI. HOWEVER HAVE NOTED THE GFS SOLUTION DEPICTION OF UPPER HIGH MOVING SWD LATER THIS WEEK WITH MID-LEVEL STEERING FLOW BECOMING SWLY AT LEAST ACROSS WRN LOCALES. STILL THIS SAME NUMERICAL MODEL DEPICTED A FAIRLY DECENT MOISTURE INCREASE ALONG WITH SYNOPTIC-SCALE ASCENT VIA OMEGA FIELDS LATE THUR AND FRI. GIVEN CONSIDERABLE UNCERTAINTY WITH REGARD TO THIS SOLUTION HAVE OPTED TO MAINTAIN INHERITED FORECASTS OF SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS THUR AND FRI. DOUBT THAT BOTH DAYS WOULD HAVE SIMILAR COVERAGE THOUGH AND THAT IN REALITY ONE DAY WOULD BE FAVORED OVER THE OTHER DAY. WILL ALSO CONTINUE TREND OF DECREASED ACTIVITY DURING THE WEEKEND INTO EARLY NEXT WEEK AS UPPER HIGH PROGGED WELL S OVER MEXICO. QUITE WARM TUE AND WED. ASSUMING INCREASED MOISTURE SCENARIO THEN A DECREASE IN DAYTIME MAX TEMPS STARTING THUR WITH DAYTIME MAX TEMPS THUR AND FRI TRENDING CLOSE TO OR SLIGHTLY BELOW SEASONAL NORMALS FOR MID-AUGUST. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF
Hazardous weather outlook, Aug 9, 12:30 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1230 PM MST MON AUG 9 2004 AZZ019-029>035-100700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1230 PM MST MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...A SLIGHTLY DRIER AIRMASS NEAR THE SURFACE WILL RESULT IN A MARGINAL RISK OF DAMAGING DOWNBURST WINDS FROM STORMS THAT DEVELOP LATER TODAY. HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA COMBINED WITH TWO WEATHER FEATURES OVER MEXICO...WILL PLACE THE BEST CHANCE OF THUNDERSTORMS CLOSER TO THE INTERNATIONAL BORDER THIS AFTERNOON AND EVENING. DISCUSSION...THICKER CLOUD COVER ACROSS MAJORITY OF SOUTHERN ARIZONA IS SLOWLY DISSIPATING. CURRENT VIS SATELLITE IMAGERY SHOWING MAINLY WESTERN PORTIONS OF CWA UNDER THICKER MID AND UPPER LEVEL CLOUDS. THIS MAY LIMIT SOME OF THE THUNDERSTORM DEVELOPMENT ACROSS THIS AREA THIS AFTERNOON AND EVENING. HOWEVER...IF IT CONTINUES TO CLEAR OUT COULD SEE SOME ISOLATED THUNDERSTORMS DEVELOPING LATER IN THE AFTERNOON. LATEST SATELLITE IMAGERY ALREADY SHOWING THUNDERSTORMS DEVELOPING OVER THE EASTERN AND WHITE MOUNTAINS. GOES PRECIPITABLE WATER VALUES INDICATING A SLIGHTLY DRIER ATMOSPHERE WITH PW NEAR INCH TO NORTHERN AND 1.5 IN SOUTHERN ARIZONA. SHOULD BE ABLE TO PRODUCE RAINFALL AMOUNTS OF 0.25 TO 0.5 INCHES IN THE HIGHER TERRAIN. THE PHOENIX SOUNDING AT 18Z SHOWED WINDS FROM THE EAST AT 10 KNOTS. WINDS SHOULD BE STRONG ENOUGH TO MOVE OFF MOUNTAINS. VALLEY AREAS...MAINLY EAST OF TUCSON...COULD SEE RAINFALL AMOUNTS OF 0.05 TO 0.25 INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY. THE RISK OF THUNDERSTORMS IS EXPECTED TO DIMINISH SOMEWHAT THROUGH MID WEEK WITH THE DRIER AIR IN PLACE AND HIGH PRESSURE CENTERED RIGHT OVER THE STATE. HOWEVER...THERE WILL STILL BE SUFFICIENT MOISTURE STUCK OVER THE REGION...SO MAINLY ISOLATED AND SLOW-MOVING THUNDERSTORMS CAN STILL BE EXPECTED. HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL AS THE HIGH STRENGTHENS A BIT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. .
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:41 PM MST | Severe Thunderstorm Warning | TWC | Pima | 49 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.